Nebraska, 2018

Hail and Damaging Winds in Nebraska, September 1, 2018

September 1, 2018 · NWS OAX · 13 events in 4 counties and zones

Severe storms developed during the evening of September 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe storms developed during the evening of September 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 1, 5:08 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 1, 5:08 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
608 PM CDT Sat Sep 1 2018

.SHORT TERM...(Tonight through Tuesday)
Issued at 351 PM CDT Sat Sep 1 2018

The main forecast problems during the forecast period is
severe weather and heavy rain.

A surface cold front extending from north central Iowa to south
central Nebraska is forecast to move little during the forecast
period. Along and south of surface front surface dewpoints are in
the lower 70s. ML CAPE values are at 17Z between 500 and 2000
J/Kg. This will increase to around 3000 J/Kg with continued
surface heating south of the front over southeast Nebraska.
Forecast 0-6 KM bulk shear over southeast Nebraska is expected to
be between 35-40 kts, which is sufficient for a severe
thunderstorm development.

Water vapor imagery indicate upper short wave lifting out northeast
out of near the KS/CO border. This wave is expected to enhance
convective development across northern Kansas and south central
Nebraska. HRRR models indicate a complex of storms reaching the
southwestern portion part of the OAX CWA by 00Z and then moving
northeast to near LNK and BIE between 01-02Z and to OMA by 03Z.
Main hazards will be larger hail and damaging winds with After
that wave goes through, convection lingers on through the night.

This lingering convection brings up the possibility of flash
flooding. PW values from model soundings in eastern Nebraska and
western Iowa are forecast to be 1.5 to 1.8 inches,which is high
for this time of year. Planning on doing a flash flood watch to
cover southwest Iowa and several counties in southeast Nebraska.

Depending on what happens tonight, a flash flood watch is a
distinct possibility for Sunday or Monday as more waves of
thunderstorms move across the area due to the surface front
stalling out across southeast Nebraska and western Iowa. Models
bring in another wave of storms mainly Sunday night and again on
Monday.

Front lifts northward Monday night into Tuesday with
thunderstorms again possible during the day.

.LONG TERM...(Tuesday night through Saturday)
Issued at 351 PM CDT Sat Sep 1 2018

Tuesday night, another round of storms is forecast to move into
the area as the front moves southward This activity and continue
into Wednesday. After Wednesday, front moves into Kansas and
Missouri. But, thunderstorm activity may linger on and off through
Sunday over southeast parts of Nebraska.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 553 PM CDT Sat Sep 1 2018

Thunderstorms activity is expected to develop at all TAF sites
this evening. LNK and OMA will see the storm potential increase
from 01-03z at LNK and OFK and 02-04z at OMA. Some of these
storms tonight have the potently to be strong to severe,
particularly over southeast Nebraska impacting LNK and OMA.
Scattered storms are expected to continue overnight with off and
on rain chances through Sunday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Sunday morning for NEZ045-050>053-
     065>068-078-088-089.

IA...Flash Flood Watch through Sunday morning for IAZ055-056-069-079-
     080.

&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...HB
Hazardous weather outlook, Sep 1, 3:58 PM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
458 PM CDT Sat Sep 1 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
458 PM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Severe thunderstorms are expected through much of the evening,
especially along and south of Interstate 80. The best timing for
severe weather will from around 6 to 7 pm, through about 3 to 5
am. A few storms could approach severe limits with winds 60 mph
or higher, hail of 1 to 2 inches in diameter, and 1 to 2 inches
of rain. Those with outdoor plans this evening should remain
weather aware and be ready to implement a severe weather plan at a
moments notice.

There could be flash flooding tonight, especially if several
rounds of storms move over the same locations.

Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in northwest Knox county.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Scattered thunderstorms remain in the forecast for Sunday through
Monday. Some strong storms and areas of locally heavy rain will be
possible, especially from late Sunday afternoon into Monday
morning. Some flash flooding could develop. Total rainfall
through Monday could reach 3 to 5 inches in some spots across east
central Nebraska and western Iowa.

The weather pattern should remain active through at least mid
week, with a continued chance for thunderstorms just about every
day.

Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in northwest Knox county. With the expected
heavy rains through the remainder of the Labor Day weekend,
additional river flooding could develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in some areas tonight, primarily
across southeast Nebraska and southwest Iowa.

Pearson

The radar

The Omaha radar (KOAX), 69 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 heavy rain, 1 hail. Local standard time, as filed.

Hail, Otoe

When
September 1, 6:35 PM CST
Where
Otoe County, Palmyra
Measured
1 in hail
Reported by
Public
Coordinates
40.700, -96.380

Thunderstorm Wind, Otoe

When
September 1, 6:35 PM CST
Where
Otoe County, Palmyra
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.700, -96.380

Trees were reported blown down. The size of the trees was not given.

Thunderstorm Wind, Jefferson

When
September 1, 7:05 PM CST
Where
Jefferson County, 1.06 mi W of Fairbury
Measured
72 kt (83 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.150, -97.190

A weather station measured an 83 MPH wind gust.

Thunderstorm Wind, Jefferson

When
September 1, 7:14 PM CST
Where
Jefferson County, 1.06 mi W of Fairbury
Measured
72 kt (83 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.150, -97.190

Another gust of 83 mph was measured.

Thunderstorm Wind, Cass

When
September 1, 7:35 PM CST
Where
Cass County, Plattsmouth Muni Arp
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
40.950, -95.920

Thunderstorm Wind, Lancaster

When
September 1, 8:05 PM CST
Where
Lancaster County, 0.87 mi NW of Firth
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.540, -96.610

Thunderstorm Wind, Lancaster

When
September 1, 8:09 PM CST
Where
Lancaster County, 0.87 mi NW of Firth
Measured
60 kt (69 mph) measured gust
Reported by
Amateur Radio
Coordinates
40.540, -96.610

Thunderstorm Wind, Lancaster

When
September 1, 8:24 PM CST
Where
Lancaster County, 2.09 mi E of West Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.830, -96.680

A power outage was reported at 31St and Merrill.

Thunderstorm Wind, Lancaster

When
September 1, 8:25 PM CST
Where
Lancaster County, 1.25 mi WSW of Lincoln
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.790, -96.690

Numerous trees and power lines were reported down across the city.

Heavy Rain, Lancaster

When
September 1, 8:37 PM CST
Where
Lancaster County, 1.48 mi SSE of Walton
Reported by
Amateur Radio
Coordinates
40.780, -96.560

An amateur radio operator reported 1.8 inches of rain in 30 minutes.

Heavy Rain, Cass

When
September 1, 8:45 PM CST
Where
Cass County, 1.25 mi ESE of Plattsmouth
Reported by
Emergency Manager
Coordinates
41.010, -95.880

The Emergency Manager reported 1.5 inches of rain was measured in 45 minutes.

Heavy Rain, Cass

When
September 1, 9:22 PM CST
Where
Cass County, 1.38 mi S of Plattsmouth
Reported by
Trained Spotter
Coordinates
41.000, -95.900

A spotter reported 2.54 inches of rain.

Heavy Rain, Cass

When
September 1, 9:24 PM CST
Where
Cass County, 0.52 mi W of Weeping Water
Reported by
Emergency Manager
Coordinates
40.870, -96.140

The Emergency Manager reported 2.44 inches of rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774349, 774361, 774350, 774351, 774352, 774353, 774354, 774355, 774356, 774357, 774358, 774359, 774360.